Alert archive / Montana / Red Flag Warnings in 2024
Red Flag Warning 9, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Oct 3, 2024, 1:51 PM MDT for 5 counties in Montana. It took effect at Oct 4, 2024, 1:00 PM MDT. It was in force for 12 hr. 24 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 3, 2024, 1:51 PM MDT (19:51 UTC)
- In effect from
- Oct 4, 2024, 1:00 PM MDT
- Expired
- Oct 5, 2024, 12:33 AM MDT
- In force
- 12 hr
- Issued by
- NWS Great Falls, MT
Counties Broadwater County, MT, Gallatin County, MT, Jefferson County, MT, Lewis and Clark County, MT, Meagher County, MT
The radar
The Great Falls radar (KTFX), 125 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 5:04 PM MDT | NON-TSTM WND GST 59 | 7 Ssw Big Sky, MT | Mesonet station YLWM8 Yellow Mule RAWS. |
| Oct 4, 5:04 PM MDT | NON-TSTM WND GST 59 | 7 Ssw Big Sky, MT | Mesonet station YLWM8 Yellow Mule RAWS. |
| Oct 4, 7:04 PM MDT | NON-TSTM WND GST 60 | 7 Ssw Big Sky, MT | Mesonet station YLWM8 Yellow Mule RAWS. |
| Oct 4, 7:45 PM MDT | NON-TSTM WND GST 58 | 14 Sw Simms, MT | AWOS station K1GM Golf. |
| Oct 4, 7:45 PM MDT | NON-TSTM WND GST 58 | 14 Sw Simms, MT | AWOS station K1GM Golf. |
| Oct 4, 7:55 PM MDT | NON-TSTM WND GST 58 | 14 Sw Simms, MT | AWOS station K1GM Golf. |
| Oct 4, 8:00 PM MDT | NON-TSTM WND GST 62 | 17 Sw Simms, MT | Mesonet station MTBOW Bowmans (MT DOT). |
| Oct 4, 8:00 PM MDT | NON-TSTM WND GST 62 | 17 Sw Simms, MT | Mesonet station MTBOW Bowmans (MT DOT). |
| Oct 4, 8:02 PM MDT | NON-TSTM WND GST 72 | 14 Sw Simms, MT | 72 mph wind gust at K1GM. |
| Oct 4, 8:05 PM MDT | NON-TSTM WND GST 55 | 2 E Helena, MT | ASOS station KHLN Helena Airport. |
| Oct 4, 8:15 PM MDT | NON-TSTM WND GST 60 | 17 Sw Simms, MT | Mesonet station MTBOW Bowmans (MT DOT). |
| Oct 4, 8:15 PM MDT | NON-TSTM WND GST 63 | 6 Ese East Helena, MT | Mesonet station MTSPK Spokane Creek Us-287 Mp 55.7. |
| Oct 4, 8:15 PM MDT | NON-TSTM WND GST 63 | 6 Ese East Helena, MT | Mesonet station MTSPK Spokane Creek Us-287 Mp 55.7. |
| Oct 4, 8:30 PM MDT | NON-TSTM WND GST 63 | 8 Ssw Wolf Creek, MT | Mesonet station MTSBN Sieben Flats - MDT. |
| Oct 4, 8:30 PM MDT | NON-TSTM WND GST 63 | 8 Ssw Wolf Creek, MT | Mesonet station MTSBN Sieben Flats - MDT. |
| Oct 4, 8:53 PM MDT | NON-TSTM WND GST 57 | 9 N Helena, MT | Mesonet station HRWM8 Helena RAWS - 9 N Helena. |
| Oct 4, 9:15 PM MDT | NON-TSTM WND GST 65 | 8 Se Marysville, MT | 65 mph wind gust (Ambient weather net -Buckskin weather station). |
| Oct 4, 9:30 PM MDT | NON-TSTM WND GST 56 | 3 Ene Wolf Creek, MT | Mesonet station EW3831 Wolf Creek. |
| Oct 4, 9:53 PM MDT | NON-TSTM WND GST 56 | 2 E Helena, MT | ASOS station KHLN Helena Airport. |
| Oct 4, 9:55 PM MDT | NON-TSTM WND GST 60 | 2 E Helena, MT | ASOS station KHLN Helena Airport. |
| Oct 4, 10:11 PM MDT | NON-TSTM WND GST 62 | 15 Ene Belgrade, MT | Mesonet station TT838 Battle Ridge. |
| Oct 4, 10:31 PM MDT | NON-TSTM WND GST 60 | 20 Wsw Neihart, MT | 60 mph wind gust at Ambient weather Station (Footstool). |
| Oct 4, 10:54 PM MDT | NON-TSTM WND GST 60 | 8 W Townsend, MT | Mesonet station EKHM8 Elkhorn RAWS - 8 W Townsend. |
| Oct 4, 11:03 PM MDT | NON-TSTM WND GST 60 | 3 Wnw Townsend, MT | Mesonet station GINM8 Ginger RAWS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 7.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1501 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
682 WWUS85 KTFX 031951 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 151 PM MDT Thu Oct 3 2024 MTZ118-041200- /O.UPG.KTFX.FW.A.0006.241004T1900Z-241005T0900Z/ /O.NEW.KTFX.FW.W.0009.241004T1900Z-241005T0900Z/ Helena and Townsend Ranger Districts of the Helena National Forest- 151 PM MDT Thu Oct 3 2024 ...RED FLAG WARNING IN EFFECT FROM 1 PM FRIDAY TO 3 AM MDT SATURDAY FOR FUSTY WINDS, LOW HUMIDITY AND A WIND SHIFT WITH A COLD FRONT FOR FIRE WEATHER ZONE 118... The National Weather Service in Great Falls has issued a Red Flag Warning for gusty winds, low humidity and a cold front, which is in effect from 1 PM Friday to 3 AM MDT Saturday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Helena and Townsend Ranger Districts of the Helena National Forest. * TIMING... * WINDS...Southwest 25 to 35 mph with gusts up to 60 mph. * RELATIVE HUMIDITY...As low as around 15 percent. * TEMPERATURES...Up to the low 80s. * IMPACTS...The combination of low relative humidity and strong wind gusts may result in critical fire weather conditions during the afternoon and evening Friday. * COLD FRONT...A cold front will shift winds from a more southwesterly direction to west or northwest late Friday evening or overnight, resulting in erratic fire behavior on any new fire starts. Any new fire starts may be difficult to contain while winds shift. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/tfx
4 follow-up statements
747 WWUS85 KTFX 040848 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 248 AM MDT Fri Oct 4 2024 MTZ118-050000- /O.CON.KTFX.FW.W.0009.241004T1900Z-241005T0900Z/ Helena and Townsend Ranger Districts of the Helena National Forest- 248 AM MDT Fri Oct 4 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 3 AM MDT SATURDAY FOR WARM TEMPERATURES, GUSTY WINDS, LOW RELATIVE HUMIDITY AND A WIND SHIFT FOR FIRE WEATHER ZONE 118... * AFFECTED AREA...Helena and Townsend Ranger Districts of the Helena National Forest. * TIMING...Expect low humidity, warm temperatures and periods of strong winds from 1 PM to 7 PM. A wind shift is then likely to occur around 7 PM this evening. * WINDS...Southwest 30 to 40 mph, with gusts up to 60 mph. The strong winds will diminish after 1 AM Saturday morning. * RELATIVE HUMIDITY...As low as 16 percent. * TEMPERATURES...Up to 83. * COLD FRONT...A cold front will shift winds to the west early this evening, resulting in erratic fire behavior on any new fire starts. * IMPACTS...The combination of low relative humidity and strong wind gusts may result in critical fire weather conditions during the afternoon and evening hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/tfx
050 WWUS85 KTFX 041937 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 137 PM MDT Fri Oct 4 2024 MTZ118-050900- /O.CON.KTFX.FW.W.0009.000000T0000Z-241005T0900Z/ Helena and Townsend Ranger Districts of the Helena National Forest- 137 PM MDT Fri Oct 4 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 3 AM MDT SATURDAY FOR WARM TEMPERATURES, GUSTY WINDS, LOW RELATIVE HUMIDITY AND A WIND SHIFT FOR FIRE WEATHER ZONE 118... * AFFECTED AREA...Helena and Townsend Ranger Districts of the Helena National Forest. * TIMING...Expect low humidity, warm temperatures and periods of strong winds until 7 PM. A wind shift is then likely to occur around 7 PM this evening. * WINDS...Southwest 30 to 40 mph, with gusts up to 60 mph. The strong winds will diminish after 1 AM Saturday morning. * RELATIVE HUMIDITY...As low as 16 percent. * TEMPERATURES...Up to 83. * COLD FRONT...A cold front will shift winds to the west early this evening, resulting in erratic fire behavior on any new fire starts. * IMPACTS...The combination of low relative humidity and strong wind gusts may result in critical fire weather conditions during the afternoon and evening hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/tfx
166 WWUS85 KTFX 050352 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 952 PM MDT Fri Oct 4 2024 MTZ118-050900- /O.CON.KTFX.FW.W.0009.000000T0000Z-241005T0900Z/ Helena and Townsend Ranger Districts of the Helena National Forest- 952 PM MDT Fri Oct 4 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 3 AM MDT SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 118... * AFFECTED AREA...Helena and Townsend Ranger Districts of the Helena National Forest. * TIMING...Low humidity will continue to recover from the northwest through midnight with the passage of a cold front. Strong southwest winds will also shift more northwesterly through this evening. * WINDS...Southwest to west 25 to 35 mph with gusts up to 60 mph. * RELATIVE HUMIDITY...As low as 12 percent, but increasing. * TEMPERATURES...65 to 75, but decreasing. * IMPACTS...The combination of low relative humidity and strong wind gusts may result in critical fire weather conditions through midnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/tfx
277 WWUS85 KTFX 050633 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 1233 AM MDT Sat Oct 5 2024 MTZ118-050745- /O.CAN.KTFX.FW.W.0009.000000T0000Z-241005T0900Z/ Helena and Townsend Ranger Districts of the Helena National Forest- 1233 AM MDT Sat Oct 5 2024 ...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 118... The National Weather Service in Great Falls has cancelled the Red Flag Warning. Winds have decreased across the area and relative humidity has increased above 20 percent. $$ http://www.weather.gov/tfx
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Oct 3, 11:45 AM MDT, 2 hours 6 minutes earlier.
Area forecast discussion, Oct 3, 11:45 AM MDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1145 AM MDT Thu Oct 3 2024 Aviation Section Updated .UPDATE... Except for a few mid-level clouds streaming east across central MT beneath the right entrance region of an exiting upper level jet maximum, skies are mainly clear across the region this morning. Dry westerly flow aloft and surface high pressure shifting east across the Canadian Prairies and MT today will bring quiet weather conditions through this evening with seasonable temperatures, relatively light winds and mainly clear skies. Hoenisch && .SYNOPSIS... Upper level ridging will allow for benign conditions today across the region, with temperature near average. Temperatures rise well above average tomorrow before a Pacific cold front sweeps across the area Friday night into Saturday, bringing another period of stronger winds. Benign conditions return late weekend through much of next week as upper level ridging builds back in. && .AVIATION... 03/18Z TAF Period VFR conditions expected with some high clouds rolling in from the west this afternoon. Winds will generally stay light through late tomorrow morning, where winds (out of the south/southwest) will begin an increasing trend towards the end of the TAF period. -Wilson Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .FIRE WEATHER... Gusty southwest winds ahead of an approaching upper level disturbance will result in increased fire weather concerns during the day Friday in the corridor between Bozeman and Helena. The gusty southwest winds will bring warm temperatures and low relative humidity to the area, which combined with drying fuels (Driest in the aforementioned area) will result in at least elevated fire weather concerns through the afternoon and early evening Friday. Additionally, a cold front will sweep across the region Friday evening into Friday night, which will result in another period of gusty winds. Although relative humidity will be on the increase behind the front, the wind shift and associated strong gusts after a day of dry and windy conditions will also raise concerns for containment should any fire starts occur. -AM && .PREV DISCUSSION... /ISSUED 450 AM MDT Thu Oct 3 2024/ Through Saturday... Impactful weather will be confined to this portion of the forecast, largely in the form of gusty winds Friday into Saturday. In the meantime, ever so slightly cyclonic northwesterly flow aloft will become increasingly anti-cyclonic through the day today. A few showers remain across the eastern plains early this morning, but will slide eastward and diminish as upper level ridging builds in today. Overall today will be benign, with light winds and a bit of upper level cloudiness by late day. Temperatures will remain close to average today. The period of greatest concern begins late Friday morning and early afternoon, initially across Southwest Montana. A sharp upper level trough will slide quickly eastward from the Pacific Northwest toward the Northern Rockies during the day Friday. Southwesterly flow ahead of this system increases during the morning Friday, which will help push temperatures well above average across the entire region. As daytime mixing ensues, the stronger winds aloft will begin to mix down to the surface, mostly across Southwest Montana late morning into the afternoon. The chance for a 55 mph gusts across Southwest and portions of Central Montana continues to increase, hence a High Wind Watch was issued for these areas, which goes through the overnight Friday night for reasons to be discussed further below. See the Fire Weather Section for details regarding fire weather concerns from windy and dry conditions Friday. The second round of strong wind gusts will arrive by way of a cold front Friday evening into the overnight. The aforementioned upper trough and developing cross barrier flow will result in a surface trough across far southern AB which will kick off eastward towards SK Friday evening. The result is for a cold front to sweep across the region. Winds aloft just behind the front are rather strong and although the front largely passes across the region at night, these winds should still be able to mix to the surface for at least a couple hours behind the front. Additionally, although the winds will be downslope in nature, the overall strength of the upper trough will still allow for at least an outside shot for a shower with the front which may also help mix strong gusts to the surface. The chance for a 55 mph gust has increased over the plains and into Central Montana Friday evening and Friday night, hence the High Wind Watch was expanded to cover remaining areas across the region. Winds slowly diminish through the day Saturday as the system quickly exits eastward. Temperatures look to fall much closer to average, though stay a touch above average across Southwest Montana. Sunday into much of next week... Ensemble guidance is unanimous sin building an upper level ridge in from the west Sunday. Benign conditions will move back in for the region into much of next week, with the only uncertainty in cluster analysis stemming from when the ridging eventually slides east of the area late next week. The chance for daytime highs at lower elevations to reach or exceed 70F Monday through Wednesday next week is greater than 70%, and is much closer to 90% in most areas. -AM && .PRELIMINARY POINT TEMPS/POPS... GTF 63 37 82 46 / 0 0 0 10 CTB 60 31 76 41 / 0 0 0 20 HLN 64 36 81 45 / 0 0 0 40 BZN 64 32 81 38 / 0 0 0 30 WYS 61 24 69 31 / 0 0 0 30 DLN 63 35 79 38 / 0 0 0 20 HVR 64 34 79 45 / 0 0 0 20 LWT 60 36 79 41 / 0 0 0 20 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Friday evening through Saturday morning for East Glacier Park Region-Eastern Glacier, Western Toole, and Central Pondera-Northern High Plains-Southern High Plains- Southern Rocky Mountain Front. High Wind Watch from Friday evening through Saturday morning for Bears Paw Mountains and Southern Blaine-Cascade County below 5000ft-Eastern Pondera and Eastern Teton-Eastern Toole and Liberty-Fergus County below 4500ft-Gates of the Mountains-Helena Valley-Hill County-Judith Basin County and Judith Gap-Little Belt and Highwood Mountains-Meagher County Valleys-Northern Blaine County-Snowy and Judith Mountains-Upper Blackfoot and MacDonald Pass-Western and Central Chouteau County. Fire Weather Watch from Friday afternoon through late Friday night for Helena and Townsend Ranger Districts of the Helena National Forest. High Wind Watch from Friday afternoon through late Friday night for Beaverhead and Western Madison below 6000ft-Big Belt, Bridger and Castle Mountains-Canyon Ferry Area-Elkhorn and Boulder Mountains-Gallatin Valley-Gallatin and Madison County Mountains and Centennial Mountains-Madison River Valley-Missouri Headwaters-Northwest Beaverhead County-Ruby Mountains and Southern Beaverhead Mountains. && http://www.weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 2:00 AM MDT | Fire Weather Watch | TFX | Broadwater, Gallatin, Jefferson, Lewis and Clark, Meagher | 12 hr |
| Oct 3, 1:34 PM MDT | High Wind Warning | TFX | Beaverhead, Blaine, Broadwater, Cascade, Chouteau, Fergus and 12 more | 37 hr |
Nearby
Red Flag Warnings in Montana, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.